Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 17, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 16, 2012, 2:22 PM MST for Mohave County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2012, 2:22 PM MST (21:22 UTC)
- Expired
- Jul 16, 2012, 2:45 PM MST
- In force
- 23 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 128 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
482 WUUS55 KVEF 162122 SVRVEF AZC015-162145- /O.NEW.KVEF.SV.W.0017.120716T2122Z-120716T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 222 PM MST MON JUL 16 2012 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 245 PM MST. * AT 215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL MOHAVE COUNTY...OR 48 MILES SOUTHEAST OF MESQUITE...AND WAS MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSVEGAS. && LAT...LON 3632 11368 3627 11345 3613 11357 3618 11382 TIME...MOT...LOC 2121Z 217DEG 23KT 3621 11363 $$ JENSEN
2 follow-up statements
501 WWUS55 KVEF 162136 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 236 PM MST MON JUL 16 2012 AZC015-162145- /O.CON.KVEF.SV.W.0017.000000T0000Z-120716T2145Z/ MOHAVE AZ- 236 PM MST MON JUL 16 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR CENTRAL MOHAVE COUNTY... AT 232 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL MOHAVE COUNTY...OR 46 MILES SOUTHEAST OF MESQUITE...AND WAS MOVING NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSVEGAS. && LAT...LON 3632 11368 3627 11345 3613 11357 3618 11382 TIME...MOT...LOC 2136Z 217DEG 23KT 3629 11356 $$ JENSEN
397 WWUS55 KVEF 162144 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 244 PM MST MON JUL 16 2012 AZC015-162153- /O.EXP.KVEF.SV.W.0017.000000T0000Z-120716T2145Z/ MOHAVE AZ- 244 PM MST MON JUL 16 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT 245 PM MST... THE THUNDERSTORM THAT WAS INDICATING THE POTENTIAL FOR LARGE HAIL AND STRONG WINDS HAS DECREASED. THUS THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AS OF 245 PM MST. LAT...LON 3632 11368 3627 11345 3613 11357 3618 11382 TIME...MOT...LOC 2143Z 217DEG 23KT 3633 11353 $$ JENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:00 AM MST, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 16, 10:00 AM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT MON JUL 16 2012
.SYNOPSIS...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
REMAIN A THREAT OVER LINCOLN...NORTHEAST CLARK AND NORTHERN MOHAVE
COUNTIES TODAY. DRY AND STABLE AIR PUSHING IN FROM THE WEST WILL
BRING A DRYING TREND TONIGHT WITH MOSTLY DRY WEATHER TUESDAY THROUGH
THURSDAY.
&&
.UPDATE...DRYING CONTINUES TO TAKE PLACE FROM THE WEST ACROSS THE
CWA WITH THE MAIN CONCERN FOR THUNDERSTORMS BEING OVER THE EASTERN
PORTION THROUGH THIS EVENING. BEST DYNAMICS STILL REMAIN UNDER THE
CURRENT FLASH FLOOD WATCH...HOWEVER NOT OUT OF THE QUESTION THAT
HEAVY RAINFALL WILL STILL BE SEEN FROM STORMS OUTSIDE THE WATCH...
BUT NOT ENOUGH CONFIDENCE TO EXPAND THE WATCH AT THIS TIME. OVERALL
CURRENT SHORT TERM FORECAST IS ON TRACK AND DO NOT PLAN ANY UPDATES
THIS MORNING.
&&
.PREV DISCUSSION...
218 AM PDT MON JUL 16 2012
.SHORT TERM...ACTIVE WEATHER AGAIN EARLY THIS MORNING SO WILL BE
BRIEF. HOISTED FLASH FLOOD WATCH FOR LINCOLN...NORTHEAST CLARK AND
NORTHERN MOHAVE COUNTIES WHERE DEEPER MOISTURE AND BETTER FORCING
INTERSECT TODAY. DRY AIR PUSHING IN FROM THE WEST WILL HELP TRIGGER
AND ORGANIZE STORMS. STILL EXPECT TODAY TO BE THE LAST DAY IN THIS
EPISODE AS DRY AIR OVERSPREADS THE WHOLE CWA TONIGHT AND TUESDAY.
.LONG TERM...THURSDAY THROUGH SUNDAY...NO SIGNIFICANT CHANGES WERE
MADE TO INHERITED FORECAST. MODELS STILL DEPICT MID LEVEL MOISTURE
FROM THE REMNANTS OF FABIO GETTING PULLED NORTHWARD INTO THE
SOUTHERN SIERRA THURSDAY WHICH MAY PRODUCE A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE MOUNTAINS. TROUGHING IS FORECAST OFF THE
SOUTHWEST COAST WHILE HIGH PRESSURE OVER THE CENTRAL U.S. EXPANDS
WESTWARD...OPENING THE DOOR FOR A POSSIBLE RETURN OF MONSOONAL
MOISTURE NEXT WEEKEND. TEMPERATURES BEGIN A CLIMB BACK TO SEASONAL
LEVELS BY THE WEEKEND.
&&
.AVIATION...FOR MCCARRAN...THUNDERSTORMS CONTINUE NORTHEAST THROUGH
SOUTHEAST OF THE AIRPORT THIS MORNING AND THERE REMAINS A SMALL
CHANCE OF DEVELOPMENT IN OR AROUND THE VALLEY THROUGH THE MORNING.
LIGHT WINDS IN GENERAL BECOMING SOUTH THIS AFTERNOON. STORMS WILL
DEVELOP AGAIN TODAY BUT THE BEST CHANCE WILL BE EAST OF LAS VEGAS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA....THUNDERSTORMS CONTINUE OVER PORTIONS OF CLARK AND
MOHAVE COUNTIES THIS MORNING PRODUCING GUSTY WINDS AND HEAVY RAIN.
OTHERWISE...THERE ARE FEW CLOUDS OVER THE WESTERN REGIONS OF THE
AREA. WINDS AWAY FROM SHRA/TSRA WILL FAVOR TYPICAL DIURNAL TRENDS.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TODAY THOUGH COVERAGE
WILL GENERALLY BE CONFINED TO SOUTHEASTERN NEVADA AND NORTHWEST
ARIZONA AS DRIER AIR PUSHES IN FROM THE WEST.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 10 AM UNTIL 10 PM PDT THIS EVENING FOR
NVZ015-016.
AZ...FLASH FLOOD WATCH FROM 10 AM UNTIL 10 PM MST THIS EVENING FOR
AZZ001.
CA...NONE.
&&
UPDATE...JENSEN
PREV DISCUSSION...MORGAN/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jul 16, 2:43 AM MST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 243 AM PDT MON JUL 16 2012 AZZ001-NVZ015-016-170700- NORTHWEST PLATEAU-LINCOLN COUNTY-NORTHEAST CLARK COUNTY- 243 AM PDT MON JUL 16 2012 /243 AM MST MON JUL 16 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. SOME STORMS WILL PRODUCE HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FROM 10 AM UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. A RETURN OF MONSOON MOISTURE COULD BRING ANOTHER ROUND OF THUNDERSTORM CHANCES FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HEAVY RAIN AND FLASH FLOODING WILL BE NEEDED TODAY. AZZ002-003-036-CAZ524-527-NVZ014-017>022-170700- LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 243 AM PDT MON JUL 16 2012 /243 AM MST MON JUL 16 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A FEW STORMS COULD PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. A RETURN OF MONSOON MOISTURE COULD BRING ANOTHER ROUND OF THUNDERSTORM CHANCES FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>523-525-526-170700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN- 243 AM PDT MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. A RETURN OF MONSOON MOISTURE COULD BRING ANOTHER ROUND OF THUNDERSTORM CHANCES FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
In the hours before
Local storm report, Jul 16, 11:59 AM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1159 AM PDT MON JUL 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 40 NW RACHEL 38.04N 116.24W
07/15/2012 NYE NV CO-OP OBSERVER
CO-OP OBSERVER IN RACHEL REPORTED THAT LAST NIGHT ON
SR375 NEAR US6 THE ROAD WAS WASHED OUT.
&&
CSTUMPFLocal storm report, Jul 16, 12:02 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1202 PM PDT MON JUL 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM HAIL 4 NNE KINGMAN 35.26N 114.01W
07/16/2012 E0.25 INCH MOHAVE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED PEA SIZE HAIL OCCURRING IN THE
HUALAPI MOUNTAINS JUST TO THE EAST OF KINGMAN.
&&
CSTUMPFLocal storm report, Jul 16, 12:18 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1218 PM PDT MON JUL 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM HAIL COLORADO CITY 36.99N 112.98W
07/16/2012 E0.25 INCH MOHAVE AZ 911 CALL CENTER
911 DISPATCH OUT OF COLORADO CITY REPORTS PEA SIZE HAIL
AND VERY HEAVY RAIN WITH MINOR STREET FLOODING.
&&
CSTUMPFLocal storm report, Jul 16, 1:42 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
142 PM PDT MON JUL 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLASH FLOOD COLORADO CITY 36.99N 112.98W
07/16/2012 MOHAVE AZ 911 CALL CENTER
911 DISPATCH IN COLORADO CITY REPORTED LARGE TREES BEING
REMOVED FROM BANKS OF THE SHORT CREEK DRAINAGE. OTHER
LARGE DEBRIS HAS BEEN REPORTED IN THE FLOW.
&&
CSTUMPFThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:42 PM MST | Flash Flood Warning | VEF | Mohave | 93 min |
| Jul 15, 7:12 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 22 min |
| Jul 16, 2:00 AM MST | Flash Flood Watch | VEF | Mohave | 19 hr |
| Jul 16, 11:53 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 16, 1:56 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 27 min |
| Jul 16, 3:03 PM MST | Flash Flood Warning | VEF | Mohave | 60 min |
| Jul 16, 3:36 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 39 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.